New Zealand’s Medsafe has become the latest regulator to warn that the use of direct-acting antivirals for hepatitis C in patients taking the anticoagulant warfarin could cause changes in the international normalized ratio – a measure of the blood’s coagulation profile.
Recent evidence indicates that using DAAs together with warfarin, a vitamin K antagonist, may result in changes in the INR, Medsafe said, noting that these could be produced by alterations in liver function during DAA treatment. The danger is that falls in the INR could make the patient’s blood more liable to clotting, while rises in the INR could increase the risk of bleeding.
In one recent case, a patient’s INR fell from 2.4 at baseline to 1.2 after two weeks of DAA treatment, Medsafe said in a statement published on Aug. 25. “This required a 125% increase in the total weekly warfarin dose to achieve therapeutic INR at 11 weeks,” the agency noted. “Thirteen days after completing DAA treatment, the patient’s INR was supratherapeutic at 7.3 and the patient reported minor haematuria.”
The case was reported in an article in the online version of the Journal of Clinical Pharmacy and Therapeutics in November 2016, which looked at the inhibition of warfarin’s anticoagulant effect by AbbVie’s Viekira Pak (a combination of paritaprevir, ritonavir, ombitasvir and dasabuvir, also known as PrOD) plus ribavirin.
The article noted that the current US prescribing information for Viekira Pak does not specifically mention warfarin as one of the medications that has a significant interaction with PrOD.
However, it said it “should be noted that the European Medicines Agency label (marketed as Viekirax) and the Health Canada label (marketed as Holkira Pak) state that ‘while no dose adjustment is necessary for warfarin, appropriate monitoring of INR is recommended.’ Provided that other studies replicate our finding, it may be prudent to revise the United States FDA-approved Viekira Pak label.”
The EMA in fact took action in September last year, when its Pharmacovigilance Risk Assessment Committee agreed that manufacturers of DAAs should change their products’ labeling to advise that “close monitoring of INR is recommended with all vitamin K antagonists” because of liver function changes during treatment with a DAA.
Medsafe Working With Companies
Medsafe said physicians should increase the frequency of INR monitoring during concomitant treatment with DAAs and warfarin and make adjustments where necessary, adding that frequent monitoring is also advisable in the post-treatment follow-up period, particularly if the warfarin dose has been adjusted.
It said it was continuing to monitor reports of adverse reactions to DAAs and was working with the companies to ensure that all DAA labels contain information on this safety concern. Other than Viekira Pak, DAAs currently marketed in New Zealand are Gilead’s Sovaldi (sofosbuvir) and Harvoni(ledipasvir/sofosbuvir), Bristol-Myers Squibb’s Daklinza (daclatasvir) and Sunvepra (asunaprevir), and Merck Sharp & Dohme’s Zepatier (elbasvir/grazoprevir).
“Medsafe will publish an updated communication if any change in the rate and pattern of occurrence of this issue is identified,” it said, adding that the overall benefit-risk balance of DAA regimens remained positive.
The agency also pointed out that many other medicines interact with warfarin, which is a mixture of enantiomers that are metabolized by different CYP450 enzymes. R-warfarin is metabolized primarily by CYP1A2 and CYP3A4, while S-warfarin is metabolized primarily by CYP2C9.